Alert archive / South Dakota / Wind Chill Advisories in 2014

Wind Chill Advisory 25, NWS Sioux Falls, SD

November 30, 2014Lincoln County, Lyon County, Minnesota; Beadle County, Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Nov 30, 2014, 10:53 AM CST for Lincoln County, Lyon County, Minnesota; Beadle County, Brookings County, Kingsbury County, South Dakota. It took effect at Dec 1, 2014, 2:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2014, 10:53 AM CST (16:53 UTC)
In effect from
Dec 1, 2014, 2:00 AM CST
Expired
Dec 1, 2014, 8:07 AM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Lincoln County, MN, Lyon County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WWUS43 KFSD 301653
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CST SUN NOV 30 2014

MNZ071-072-SDZ038>040-010100-
/O.NEW.KFSD.WC.Y.0025.141201T0800Z-141201T1500Z/
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS
1053 AM CST SUN NOV 30 2014

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY.

* WIND...NORTHWEST WINDS WILL AVERAGE 10 TO 20 MPH TONIGHT...WITH
  THE STRONGEST VALUES FROM BROOKINGS SOUTH DAKOTA TO MARSHALL
  MINNESOTA. LIGHTER WIND VALUES WILL EXIST CLOSER TO THE JAMES
  RIVER VALLEY...BUT AIR TEMPERATURES WILL BE COLDER IN THAT AREA.
  THE WINDS WILL THEN BECOME LIGHTER MONDAY MORNING.

* WIND CHILL VALUES...VALUES CLOSE TO 20 BELOW ZERO WILL BE COMMON
  AFTER MIDNIGHT TONIGHT THROUGH EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND WILL COMBINE WITH COLD
TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED
SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO
OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN
IS COVERED.

&&

$$
4 follow-up statements
933 
WWUS43 KFSD 302021
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CST SUN NOV 30 2014

MNZ071-072-SDZ038>040-010430-
/O.CON.KFSD.WC.Y.0025.141201T0800Z-141201T1500Z/
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS
221 PM CST SUN NOV 30 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
MONDAY...

* WIND...NORTHWEST WINDS WILL AVERAGE 10 TO 20 MPH TONIGHT...
  WITH THE STRONGEST VALUES FROM BROOKINGS SOUTH DAKOTA TO 
  MARSHALL MINNESOTA. LIGHTER WIND VALUES WILL EXIST CLOSER TO 
  THE JAMES RIVER VALLEY...BUT AIR TEMPERATURES WILL BE COLDER 
  IN THAT AREA. THE WINDS WILL THEN BECOME LIGHTER MONDAY 
  MORNING. 

* WIND CHILL VALUES...VALUES CLOSE TO 20 BELOW ZERO WILL BE 
  COMMON AFTER MIDNIGHT TONIGHT THROUGH EARLY MONDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND WILL COMBINE WITH COLD
TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED
SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO
OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO
VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL
EXPOSED SKIN IS COVERED.

&&

$$
869 
WWUS43 KFSD 010204
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CST SUN NOV 30 2014

MNZ071-072-SDZ038>040-011015-
/O.CON.KFSD.WC.Y.0025.141201T0800Z-141201T1500Z/
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS
804 PM CST SUN NOV 30 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
MONDAY...

* WIND...NORTHWEST WINDS WILL AVERAGE 10 TO 20 MPH TONIGHT... 
  WITH THE STRONGEST VALUES FROM BROOKINGS SOUTH DAKOTA TO 
  MARSHALL MINNESOTA. LIGHTER WIND VALUES WILL EXIST CLOSER TO 
  THE JAMES RIVER VALLEY...BUT AIR TEMPERATURES WILL BE COLDER 
  IN THAT AREA. THE WINDS WILL THEN BECOME LIGHTER MONDAY 
  MORNING. 

* WIND CHILL VALUES...VALUES CLOSE TO 20 BELOW ZERO WILL BE 
  COMMON AFTER MIDNIGHT TONIGHT THROUGH EARLY MONDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND WILL COMBINE WITH COLD
TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED
SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO
OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO
VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL
EXPOSED SKIN IS COVERED.

&&

$$
781 
WWUS43 KFSD 010922
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 AM CST MON DEC 1 2014

MNZ071-072-SDZ038>040-011500-
/O.CON.KFSD.WC.Y.0025.000000T0000Z-141201T1500Z/
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS
322 AM CST MON DEC 1 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND...NORTHWEST WINDS OF 10 TO 20 MPH WILL DECREASE TO AROUND 5
  MPH BY MID TO LATE MORNING.

* WIND CHILL VALUES...WIND CHILL VALUES BETWEEN 15 BELOW AND 20
  BELOW ZERO ARE LIKELY AT TIMES INTO MID MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND WILL COMBINE WITH COLD
TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED
SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO
OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO
VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL
EXPOSED SKIN IS COVERED.

&&

$$
102 
WWUS43 KFSD 011407
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 AM CST MON DEC 1 2014

MNZ071-072-SDZ038>040-011515-
/O.CAN.KFSD.WC.Y.0025.000000T0000Z-141201T1500Z/
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS
807 AM CST MON DEC 1 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND CHILL ADVISORY. 

TEMPERATURES WILL CONTINUE TO MODERATE.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Nov 30, 5:44 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Nov 30, 5:44 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 AM CST SUN NOV 30 2014

.UPDATE...
ISSUED AT 535 AM CST SUN NOV 30 2014

SHORTWAVE ENERGY DIPPING THROUGH THE PLAINS THIS MORNING HAS
PRODUCED A VERY NARROW FRONTOGENETIC SNOW BAND ACROSS SOUTHWEST
SD INTO NORTH CENTRAL SD. RAP/NAM/ARW BOTH CAPTURING THIS BAND
WELL...BRINGING NARROW FORCING ZONE...AOA 800:700MB LAYER...INTO
THE NORTHWESTERN CWA AFTER DAYBREAK. FORCING BEGINS TO WEAKEN
FAIRLY QUICKLY BY 15Z...WITH MOISTURE ALONG THE AXIS ALSO
DISSIPATING.

FOR NOW...WILL INTRODUCE LOW CHC POPS ALONG THIS BAND. WOULD NOT
EXPECT MUCH IN THE WAY OF ACCUMULATIONS...BUT A DUSTING TO A
TENTH OR TWO COULD BE POSSIBLE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 258 AM CST SUN NOV 30 2014

NOVEMBER WILL COME TO A BITTERLY COLD END WITH MANY DAILY HIGHS
ALREADY HAVING OCCURRED PRIOR TO DAYBREAK.  TAKING MIDNIGHT HIGHS
INTO CONSIDERATION...TODAY WILL STILL RANK IN THE TOP 10 FOR COLDEST
HIGH TEMPERATURES FOR THIS DATE.  MID-LEVEL CLOUDS WILL MOVE ACROSS
THE REGION FOR MUCH OF THE DAYTIME HOURS...GRADUALLY CLEARING BY
THIS EVENING AS THE RESPONSIBLE SHORTWAVE TROUGH AXIS MOVES
EASTWARD. SOUNDINGS SUGGEST VERTICAL MIXING UPWARDS OF 900
MB...TAPPING INTO AN EVEN DRIER LAYER OF AIR ALOFT.  MIXING THIS
LAYER DOWNWARD RESULTED IN LOWERING AFTERNOON DEWPOINTS ACROSS THE
AREA.

A COLD NIGHT IS ANTICIPATED ACROSS THE REGION...WITH MANY AREAS
FALLING BELOW ZERO.  LOCALLY...THE LACK OF DEEP SNOW COVER WILL BE
OUR SAVING GRACE FROM HAVING AN EVEN COLDER NIGHT GIVEN THE NATURE
OF THE AIRMASS. WILL NEED TO WATCH WINDS AFTER MIDNIGHT...AS MODELS
CONTINUE TO TREND ON THE HIGHER SIDE WITH CORE OF SURFACE HIGH NORTH
OF THE AREA AT DAYBREAK. WIND CHILLS MAY FLIRT WITH ADVISORY
CRITERIA IN THE FAR NORTH AND NORTHEAST AT DAYBREAK MONDAY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 258 AM CST SUN NOV 30 2014

HIGH PRESSURE WILL SHIFT OFF TO THE EAST ON MONDAY. SOUTHERLY
RETURN FLOW WILL DEVELOP IN ITS WAKE...BECOMING BREEZY WEST OF THE
JAMES RIVER BY AFTERNOON. WILL BE ANOTHER COLD ONE WITH MORNING
WIND CHILLS IN THE SINGLE DIGITS AND TEENS BELOW ZERO AND HIGHS
ONLY IN THE SINGLE DIGITS FAR EAST...TO LOW 20S WEST OF THE JAMES
RIVER. STRONG SOUTHERLY LOW LEVEL JET WILL KEEP THE WINDS BLUSTERY
RIGHT THROUGH MONDAY NIGHT INTO TUESDAY MORNING. STRONGEST WINDS
WILL BE ACROSS THE HIGHER ELEVATIONS FROM BROOKINGS EAST INTO
SOUTHWEST MINNESOTA...WITH SUSTAINED SPEEDS OF 20 TO 30 MPH LIKELY
THERE...AND POSSIBLY GUSTS AROUND 40 MPH. THESE WINDS WILL HELP
CAUSE ANOTHER NIGHT AND EARLY MORNING OF WIND CHILLS IN THE SINGLE
DIGITS AND TEENS BELOW ZERO EAST OF THE JAMES RIVER. WINDS WILL
STILL BE BREEZY EARLY TUESDAY...BEFORE SLOWLY DECREASING BY
AFTERNOON AS THE CORE OF STRONGEST WINDS PUSHES EAST. THIS
SOUTHERLY FLOW AHEAD OF OUR NEXT COLD FRONT WILL ADVECT IN WARMER
TEMPERATURES FOR TUESDAY...WITH 30S AND 40S LIKELY.

LOOKS LIKE A DRY FRONTAL PASSAGE...BUT WILL TURN COLDER ON
WEDNESDAY. NOTHING EXTREME THOUGH AS DEALING WITH A WEAKER FRONT.
SHOULD SEE HIGHS IN THE 20S AND 30S. ZONAL FLOW WILL BRING ABOVE
NORMAL TEMPERATURES INTO THE REGION THURSDAY INTO SATURDAY. PRETTY
GOOD MODEL AGREEMENT ON HIGHS IN THE 30S AND 40S. LOW TEMPERATURES
TUESDAY NIGHT THROUGH SATURDAY NIGHT WILL NOT BE EXTREME
EITHER...GENERALLY TEENS AND 20S. ONLY PRECIPITATION THREAT THIS
PERIOD SEEMS TO COME WEDNESDAY NIGHT INTO EARLY THURSDAY AS A WEAK
WAVE TRAVERSES THE CWA. SEEMS LIKE JUST ENOUGH LIFT AND MOISTURE TO
POTENTIALLY RESULT IN A PERIOD OF FLURRIES OR LIGHT SNOW...MAINLY
NORTH OF INTERSTATE 90. ANYTHING THAT DOES FALL SHOULD BE
LIGHT...AND NOT EXPECTING MORE THAN A COATING OF SNOW AT MOST AT
THIS TIME. OTHERWISE DRY AND MORE MODERATE TEMPERATURES WILL BE THE
STORY TUESDAY INTO SATURDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 535 AM CST SUN NOV 30 2014

MID-LVL SHORTWAVE DROPPING THROUGH THE REGION THIS MORNING...AND
WILL PULL NARROW CORRIDOR OF MOISTURE THROUGH THE TAFS TODAY.
CANNOT RULE OUT VERY LIGHT SNOW OR FLURRIES AT HON THIS
MORNING...OTHERWISE FEEL THE LIFT SHOULD DISSIPATE BEFORE IT
REACHING THE SOUTHERN AVIATION ZONES.

GIVEN THE STRONG COLD ADVECTION ALOFT...ONCE MID-LVL CLOUDS
CLEAR...COULD SEE REDEVELOPMENT OF A HIGH MVFR/VFR STRATO-CU DECK
BY MID-DAY QUICKLY DISSIPATING TO CLEAR SKIES OVERNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...DUX
SHORT TERM...DUX
LONG TERM...CHENARD
AVIATION...DUX
Hazardous weather outlook, Nov 30, 3:37 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CST SUN NOV 30 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010945-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
337 AM CST SUN NOV 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

COLD WIND CHILLS WILL BE FELT ACROSS THE REGION TODAY INTO
TONIGHT WITH READINGS IN THE SINGLE DIGITS AND TEENS BELOW ZERO.
THE LOWEST VALUES...15 BELOW TO 20 BELOW ZERO...ARE EXPECTED
NORTH OF INTERSTATE 90...AND WILL OCCUR THIS MORNING AND AGAIN
LATER TONIGHT INTO EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL VALUES IN THE SINGLE DIGITS AND TEENS BELOW ZERO ARE
LIKELY MONDAY MORNING AND AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in South Dakota, 2014Wind Chill Advisories in Minnesota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.